Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 33, NWS Grand Forks, ND

May 29, 2007Griggs County, Nelson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2007, 3:16 AM CDT for Griggs County, Nelson County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2007, 3:16 AM CDT (08:16 UTC)
Expired
May 29, 2007, 4:15 AM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Griggs County, ND, Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 80 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:25 AM CDTHAIL 15 Ene Binford, NDHAIL COVERED THE GROUND.
May 29, 3:35 AM CDTHAIL 0.755 Ne Tolna, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 290816
SVRFGF
NDC039-063-290915-
/O.NEW.KFGF.SV.W.0033.070529T0816Z-070529T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 AM CDT TUE MAY 29 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHWESTERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 415 AM CDT

* AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES
  SOUTHWEST OF BINFORD...OR 46 MILES NORTH OF VALLEY CITY...MOVING TO
  THE NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RED WILLOW LAKE AT 330 AM CDT...
  PEKIN AT 350 AM CDT...
  7 MILES EAST OF TOLNA AT 355 AM CDT...
  MAPES AT 415 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4747 9853 4743 9826 4807 9802 4812 9842

$$

HOPPES
2 follow-up statements
000 
WWUS53 KFGF 290838
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
337 AM CDT TUE MAY 29 2007

NDC039-063-290915-
/O.CON.KFGF.SV.W.0033.000000T0000Z-070529T0915Z/
GRIGGS ND-NELSON ND-
337 AM CDT TUE MAY 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT 
FOR NORTHWESTERN GRIGGS AND NELSON COUNTIES...

AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED NEAR TOLNA...OR 28 MILES SOUTHEAST OF DEVILS LAKE...
MOVING TO THE NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKOTA AND 7 MILES WEST OF MAPES BY 405 AM CDT...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4747 9853 4745 9834 4808 9811 4812 9842

$$

HOPPES
000 
WWUS53 KFGF 290919
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 AM CDT TUE MAY 29 2007

NDC039-063-290929-
/O.EXP.KFGF.SV.W.0033.000000T0000Z-070529T0915Z/
GRIGGS ND-NELSON ND-
419 AM CDT TUE MAY 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRIGGS AND 
NELSON COUNTIES EXPIRED AT 415 AM CDT...

AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES SOUTHWEST OF WHITMAN...OR 31 MILES EAST
OF DEVILS LAKE...MOVING TO THE NORTH AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 415 AM CDT. 

LAT...LON 4747 9853 4745 9834 4808 9811 4812 9842

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:22 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, May 28, 9:22 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
922 PM CDT MON MAY 28 2007

.DISCUSSION...
UPPER LEVEL TROUGH OVER WESTERN MT WILL MOVE VERY SLOWLY EAST
OVERNIGHT. WATER VAPOR LOOP SHOWS UPPER LEVEL CIRCULATION OVER
SOUTHWEST MT WITH BUILDING UPSTREAM UPPER RIDGE OVER WESTERN CANADA
AND PACIFIC NORTHWEST. A SECOND CIRCULATION CENTER WAS OVER
SOUTHWEST AB MOVING SOUTH. MT TROUGH HAS ROTATED FROM A POSITIVE TO
NEUTRAL TILT AND IS NOT EXPECTED TO DIG MUCH MORE. UPPER TROUGH
REMAINS WELL WEST OF THE AREA WITH NO SHORT WAVES NEARBY. MOSTLY
THERMODYNAMIC FORCING THIS EVENING AND LESS SO FOR DYNAMICS.

700 AND 850 HPA THETA-E RIDGE ORIENTATED FROM SOUTHWEST TO NORTHEAST
OVER THE EASTERN ND INTO THE NORTHERN RED RIVER VALLEY AND LOW LEVEL
CAPES WERE AROUND 1500-2500 J/KG IN THE SAME AREA. DOWNDRAFT CAPES
WERE LOW IN THE NORTH AND RESPECTABLE IN THE SOUTH BUT AREA IS
CAPPED.

MODEL SOUNDINGS INDICATE MID LEVEL CAP BETWEEN 600 AND 700 HPA WHICH
ERODES OVER THE NORTHERN FORECAST AREA. TAMDAR SOUNDINGS THIS
AFTERNOON AT JMS HAD A GOOD CAP JUST ABOVE 800 HPA AND ABOVE 850 HPA
AT ABR. LOW LEVEL JET INCREASES THIS EVENING THEN STRONGEST WINDS
SHIFT EAST OF FORECAST AREA BY MORNING. FEW STORMS HAVE OCCURRED
OVER THE NORTHERN VALLEY. CURRENT STORMS WERE OVER NELSON AND WALSH
COUNTIES. STORMS WERE BELOW SEVERE LIMITS.

MESOSCALE ANALYSIS SHOWS 12G/KG SURFACE MIXING RATIOS HAS MOVED
NORTHWARD INTO EASTERN ND AND ADJACENT PARTS OF NORTHWEST MN.
SURFACE LIFTED INDICIES WERE LOWEST OVER EASTERN ND INTO CENTRAL SD.
VAD WIND PROFILE REMAINS SOUTH/SOUTHWEST AT 30 TO 35 KNOTS, A SLIGHT
INCREASE FROM 2 HOURS AGO. EXPECT THUNDERSTORM ACTIVITY TO SETTLE
DOWN THIS EVENING AND REMAIN IN THE NORTH. WILL UPDATE ZONES.

&&

.AVIATION...
CIGS IF ANY REMAIN VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, May 28, 6:26 AM CDT, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
626 AM CDT MON MAY 28 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
626 AM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS WILL MOVE THROUGH PORTIONS OF WEST CENTRAL
MINNESOTA EARLY THIS MORNING. THESE SHOWERS MAY BE ACCOMPANIED BY
A RUMBLE OR TWO OF THUNDER AND ARE ONLY EXPECTED TO BRING A TENTH
OF AN INCH OR LESS OF RAIN ALONG A LIDGERWOOD TO PARK RAPIDS
CORRIDOR. MORE THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON OVER
CENTRAL NORTH DAKOTA...WHICH MAY ALSO AFFECT AREAS WEST OF THE RED
RIVER VALLEY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND GUSTS. AS WITH ANY SEVERE
THUNDERSTORM...AN ISOLATED TORNADO IS ALSO POSSIBLE. ANY STORMS
THAT DO DEVELOP WEST OF THE RED RIVER VALLEY LATER THIS AFTERNOON
ARE EXPECTED TO DEVELOP ALONG A COLD FRONT. THUNDERSTORM CHANCES
ARE MUCH LOWER ALONG AND EAST OF VALLEY LATER TODAY.

BETTER CHANCES FOR THUNDERSTORMS WILL COME TONIGHT...AND THIS TIME
THE BEST FOCUS AREA IS EXPECTED TO BE FROM CENTRAL INTO EASTERN
NORTH DAKOTA. SOME OF THESE STORMS MAY ALSO BE SEVERE...WITH LARGE
HAIL AND DAMAGING WIND GUSTS POSSIBLE. IN ADDITION...SOME OF THE
STORMS MAY TRAIN ACROSS THE SAME AREAS...BRINGING A POTENTIAL FOR
HEAVY RAIN. THE DEVILS LAKE REGION AND PORTIONS OF NORTHEAST NORTH
DAKOTA ARE STILL SATURATED FROM RECENT RAIN EVENTS...AND THESE
AREAS WILL HAVE TO BE MONITORED ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME THUNDERSTORMS MAY LINGER ALONG AND EAST OF THE RED RIVER
VALLEY ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

GODON

In the hours before

Local storm report, May 28, 9:27 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
927 PM CDT MON MAY 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          5 N HALLOCK             48.84N 96.94W
05/28/2007  F0               KITTSON            MN   PUBLIC

            CONFIRMED BRIEF TOUCHDOWN. TREE WAS TWISTED...A FEW
            SHINGLES OFF HOUSE AND FLAG POLE DOWN. A CAMPER ON JACKS
            WAS ALSO SLIGHTLY DAMAGED. OBSERVER SAW TAIL OF FUNNEL
            LIFT OFF THE GROUND NORTHEAST OF HOME.

0715 PM     HAIL             5 N HALLOCK             48.84N 96.94W
05/28/2007  M1.00 INCH       KITTSON            MN   PUBLIC

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:06 AM CDTSevere Thunderstorm WarningFGFEddy54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.